Montana, 2025

Damaging Winds in Montana, July 2, 2025

July 2, 2025 · NWS GGW · 6 events in 4 counties and zones

A round of scattered thunderstorms moved northeast across the area, producing severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A round of scattered thunderstorms moved northeast across the area, producing severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 2, 1:18 PM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 2, 1:18 PM MST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
218 PM MDT Wed Jul 2 2025

.DISCUSSION...

KEY MESSAGES:

1) Temperatures will be warm to hot again Thursday, especially in
the eastern zones.

2) Evening thunderstorms this evening will come with a Damaging
Wind and a small hail threat.

3) Active weather will continue through the rest of this week with
frequent chances for showers and thunderstorms.

WEATHER PATTERN OVERVIEW:

Upper ridging being flatteded today will allow for another hot day
Thursday with highs near 100 from Wolf Point to Glendive.

Thunderstorms from tonight may linger a bit into Thursday morning
then refire close to the ND state line before moving east. We
could deal with a brief strong or severe storm and a Marginal Risk
from the Storm Prediction Center is consistent with that thinking.

Of Note: as of early this afternoon, the 88D at Great Falls is
inoperational, so we may have difficulty where storms initiate.
Hopefully the radar returns by late today.

Ensembles continue to support a more showers/thunderstorms through
the Holiday weekend along with cooler air. Warm to possibly hot
conditions gradually return later next week.

FORECAST CONFIDENCE & DEVIATIONS:

NBM was largely used here for the forecast population, but nudged
pops closer to HRRR giving highest pops for this evening. TFJ

&&

.AVIATION...

LAST UPDATED: July 2, 2025 at 2000Z

FLIGHT CAT RANGE: VFR with brief MVFR/IFR possible. Gusty erratic
winds are likely this evening, especially at KGGW.

DISCUSSION: scattered thunderstorms over central Montana this
afternoon will move NE and increase in coverage and intensity as
they move through KGGW this evening before moving east. Expect
gusty/erratic and possibly damaging winds with these storms. Hail
cannot be ruled out but not likely to be widespread. Thunderstorms
should linger into Thursday morning in the region then refire
early Thursday afternoon near the ND border. MVFR stratus and
brief IFR/MVFR visibilities will be possible with the strongest
storms. TFJ

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for Central and
Southeast Phillips-Central and Southern Valley-Dawson-Garfield-
McCone-Northern Phillips-Northern Valley-Petroleum-Prairie-
Southwest Phillips-Western Roosevelt.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 2, 3:58 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Glasgow MT
458 PM MDT Wed Jul 2 2025

MTZ021-022-030000-
Petroleum MT-Garfield MT-
458 PM MDT Wed Jul 2 2025

...A strong thunderstorm will impact portions of Petroleum and
southwestern Garfield Counties through 600 PM MDT
...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Flatwillow, or 15 miles north of Roundup, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnett, Flatwillow, Sand Springs, Mosby, Petrolia Lake, Cat Creek,
and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4719 10872 4727 10872 4727 10859 4730 10859
      4731 10834 4732 10832 4742 10832 4757 10822
      4688 10714 4686 10723 4685 10789 4676 10783
      4675 10863 4684 10861 4710 10861 4710 10872
      4712 10874 4718 10874
TIME...MOT...LOC 2258Z 237DEG 34KT 4667 10852

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TFJ
Special weather statement, Jul 2, 4:41 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Glasgow MT
541 PM MDT Wed Jul 2 2025

MTZ018-061-030045-
Northern Valley MT-Daniels MT-
541 PM MDT Wed Jul 2 2025

...A strong thunderstorm will impact portions of west central Daniels
and northeastern Valley Counties through 645 PM MDT
...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Opheim, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Opheim, Richland, Port Of Opheim, Thoeny, and Glentana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10613 4879 10597 4864 10690 4894 10713
      4900 10686
TIME...MOT...LOC 2341Z 247DEG 28KT 4875 10687

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TFJ
Special weather statement, Jul 2, 4:59 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
559 PM MDT Wed Jul 2 2025

MTZ016-021-022-060-030100-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
559 PM MDT Wed Jul 2 2025

...Strong thunderstorms will impact portions of southwestern
Phillips, Petroleum and southwestern Garfield Counties through 700 PM
MDT
...

At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Winifred to near
Melstone. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnett, Zortman, Sand Springs, U L Bend Rec Area, Mosby, Crooked
Creek Rec Area, Petrolia Lake, Landusky, Fred Robinson Bridge,
Valentine, and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4818 10843 4695 10718 4686 10736 4685 10789
      4676 10783 4675 10820 4721 10872 4727 10872
      4731 10854 4732 10831 4758 10831 4757 10833
      4764 10877 4773 10889
TIME...MOT...LOC 2358Z 224DEG 27KT 4767 10913 4665 10796

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Zanker
Special weather statement, Jul 2, 6:05 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Glasgow MT
705 PM MDT Wed Jul 2 2025

MTZ017-020-023-030200-
Western Roosevelt MT-McCone MT-Central and Southern Valley MT-
705 PM MDT Wed Jul 2 2025

...A strong thunderstorm will impact portions of southwestern
Roosevelt, east central Valley and northeastern McCone Counties
through 800 PM MDT
...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Frazer, or 17 miles southwest of Wolf Point,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wolf Point, Frazer, and Oswego.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4789 10602 4800 10614 4830 10563 4790 10528
TIME...MOT...LOC 0105Z 252DEG 24KT 4796 10596

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Zanker
Special weather statement, Jul 2, 6:24 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
724 PM MDT Wed Jul 2 2025

MTZ018-030230-
Daniels MT-
724 PM MDT Wed Jul 2 2025

...A strong thunderstorm will impact portions of western Daniels
County through 830 PM MDT
...

At 723 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Richland, or 21 miles southeast of Opheim, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scobey, Peerless, West Fork, and Four Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4857 10601 4880 10602 4893 10535 4857 10527
TIME...MOT...LOC 0123Z 262DEG 22KT 4871 10600

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Zanker

The radar

The Glasgow radar (KGGW), 107 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 2, 6:30 PM MST
Where
Phillips County, 13.72 mi WSW of Sun Prairie to 12.84 mi W of Sun Prairie
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.840, -107.960

Cooperative observer reported limb damage from multiple cottonwood trees, intense lightning, heavy rain, and estimated winds gusts of 55-60 mph.

Thunderstorm Wind, Phillips

When
July 2, 6:41 PM MST
Where
Phillips County, Manning Corral Raws to 0.81 mi ENE of Manning Corral Raws
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
47.700, -108.480

A wind gust of 63 mph was recorded at the Manning Corral Dogtown RAWS site.

Thunderstorm Wind, Garfield

When
July 2, 7:08 PM MST
Where
Garfield County, 0.69 mi S of South Sawmill Raws to 0.64 mi SSE of South Sawmill Raws
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
47.560, -107.530

A wind gust of 68 mph was measured at the South Sawmill Creek RAWS site.

Thunderstorm Wind, Phillips

When
July 2, 7:10 PM MST
Where
Phillips County, 8.49 mi NNE of Harb to 8.92 mi NNE of Harb
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.290, -107.390

A wind gust of 60 mph was measured at the Saco S HydroMet site (Montana Climate Office Mesonet).

Thunderstorm Wind, McCone

When
July 2, 7:35 PM MST
Where
McCone County, 4.4 mi ENE of Vida to 5.59 mi ENE of Vida
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.850, -105.410

Trained spotter reported a 63 mph wind gust.

Thunderstorm Wind, Valley

When
July 2, 8:00 PM MST
Where
Valley County, 1.83 mi W of Saint Marie to 1.36 mi W of Saint Marie
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
48.420, -106.560

A wind gust of 63 mph was measured at the St. Marie MT-24 DOT site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259672, 1259676, 1259677, 1259692, 1259694, 1259696.